“THE STUDY ON CLINICAL PATTERN OF TOPICAL STEROID INDUCED DERMATOSES”

Authors

  • Prabhu SR Assistant professor
  • Patel VR
  • Naveen KN Professor and Head, Department of Dermatology
  • Athanikar SB Professor
  • Madhusudhana M Postgraduate student

Abstract

Abstract Background – Corticosteroids misuse and overuse leads to many cutaneous adverse effects mainly on face. Objectives - To study the various clinical changes associated with steroid induced dermatoses. Materials and methods – Cross sectional study of 300 patients presenting with dermatoses secondary to topical corticosteroid application attending dermatology OPD at our tertiary care centre during the period of one year from November 2018 to October 2019 was done. A detailed history including characteristics of topical corticosteroid use, duration of use, prescription source and adverse effects was thoroughly evaluated.  A thorough examination of the patient, detailed cutaneous examination by a dermatologist including skin biopsies were performed when necessary. Photographs of the patient were taken.   Results – In our study 52.7% were female patients and the rest were males. Majority belonged to the age group of 15 -30 years (50.7%). The commonest chief complaint was itching (75.7%), with the commonest site affected being groin (63.3%), followed by face (33%). The commonest of prescription was from quacks (27%), followed by pharmacists (19.3%) with the commonest underlying condition for which topical steroids were prescribed was dermatophytoses (71%), Minimum duration of abuse was 2 days and maximum 2 years. Conclusions – In our study, younger individuals of both genders were affected. Groin and face were the commonly affected sites with itching and burning sensation being the most complaints. Most common adverse effects were scaling (69.3%) followed by hyperpigmentation (16.7%). Clobetasol propionate(56.3%) with other components (antifungal and antibiotic) was the mostly abused topical steroid by predominantly quacks, pharmacist and other practitioners for dermatophytoses(71%).Based on the above observations of topical steroid abuse, it is imperative to make an effort for its legal and ethical use through proper prescriptions. It is very essential to educate and counsel the patient about the significance of its proper use, the harm from its overuse and the danger of it’s over the counter use especially as a cosmetic agent.   Keywords – topical corticosteroids, steroid induced damage

Downloads

Published

2022-03-29

How to Cite

1.
Prabhu SR, Patel VR, Kikkeri NN, Athanikar SB, M M. “THE STUDY ON CLINICAL PATTERN OF TOPICAL STEROID INDUCED DERMATOSES”. J Pak Assoc Dermatol [Internet]. 2022Mar.29 [cited 2024May19];32(1):136-41. Available from: https://www.jpad.com.pk/index.php/jpad/article/view/1827

Issue

Section

Original Articles